Hi dollsia. It seems your mother's cancer has already progressed after first line treatment (Tykerb and Xeloda). The usual thing to do once this happens is to use a different treatment regimen. In your mother's case, she's being offered the three options above. I'm just concerned about continuing Tykerb since your mother has already received this drug and progressed (especially if progression occurred less than 6 months from the last dose). I suggest you discuss this matter with your oncologist. Herceptin and taxane, on the other hand, seems a more logical option if the tumor has been tested for Her2Neu (a type of tumor receptor) before, and is found to be positive. All of these treatment regimens will address not just the spinal cord disease, but the other tumors as well. However, if your mother has symptoms of spinal cord compression (weakness, numbness, or paralysis of extremities), or is experiencing severe pain referable to the bone lesions, you can ask your oncologist about additional radiation therapy to the spine. Hope this helps.
Hello Dr. Paul
IS there other solutions besides choosing the 1st option. My mother weak and I think she'll be bed ridden if we choose no.1
Hi dollsia. There is a regimen that uses weekly lower dose Taxol instead of the every 3 week regimen. Studies show that the weekly Taxol has lesser side-effects, but as is as effective. Herceptin in relatively "easy on the body" unlike the other traditional chemotherapy drugs. The heart, however, should be monitored during Herceptin treatment since it can cause weakening of the heart in about 15% of patients.
Another option is to use hormonal therapy if you are concerned that she may not be able to tolerate the other treatment. However, her tumor should be Estrogen receptor or Progesterone receptor "Positive" for her to respond to hormonal treatment (example: tamoxifen, letrozole, anastrazole, etc.). The tumor should have been tested for these "receptors" after the operation. Ask the surgeon or her other doctors about it.
If she's really weak (which I am very sorry to hear), there is always the option of supportive care: control of pain, blood transfusions if necessary, and addressing her other symptoms as they come. I hope you can discuss all of these issues with her physician/oncologist so that all of you can decide on what is best. God bless.
We consulted another oncologist yesterday and he suggested
Herceptin + Vinorelbine. He said that when he has patients like that, he would prefer if they were living healthy and happy rather than being depressed so he wouldn't suggest taxane for patients who are old and frail, he suggested Vinorelbine. He said it was similar to taxane.
I am not very clear about what you are tyring to say in your last note'.
Could you please explain again?
Studies show that the weekly Taxol has lesser side-effects, but as is as effective. Herceptin in relatively "easy on the body" unlike the other traditional chemotherapy drugs.
Thank you for your prompt reply
Hi Paul i haven't heard back from you.
Per your question
Gestational trophoblastic disease should have been tested for these "receptors" after the operation. Ask the surgeon or her other doctors about it. The receptor is Negative.
I’m sorry to hear that your mother’s breast cancer progressed.
For stage 4 cancers, treatment goal is palliation, not cure. Treatment is being given to control the disease, improve the quality of life, and relieve symptoms referable to breast cancer.
Treatment options for metastatic breast cancer include systemic chemotherapy, hormonal therapy, and targeted therapy like Herceptin. Locally directed therapy is also given to control the metastatic site An example of locally directed therapy would be radiation therapy for the brain metastasis.
Trastuzumab (Herceptin) can be given in breast cancer patients with overexpression of Her2Neu. Your mother will be given a combination of Trastuzumab and Vinorelbine. This can be a reasonable treatment option. But I suggest having a portacath inserted prior to giving vinorelbine as this drug can cause irritation on the vein.
Your mother will not be a candidate for hormonal treatment since her hormone receptor (ER, PR) status is negative.
There are times that patients do not want to undergo any form of treatment. Best supportive care is an option for cancer patients not undergoing treatment.
What is the life span of someone in such a situtation?
My mother is a strong person who ones to fight this disease. She's aware of the fact that there is no cure for someone at stage 4.
Is there something we can do/give to control the disease spread in the liver and lungs?
She has agreed to start her chemotherapy on Monday. Herception + Taxane. The treatment will be for 2 months. Does she require Radiotherapy?
As a daughter, I dont think i am strong enough to see her suffer the side effects once again but she does'nt mind at all.
I'm supporting her decision. What would you suggest?
For stage 4 breast cancer, the median survival is about 2 to 3 years.
Giving chemotherapy will aim to control the disease. Your mother will start her chemotherapy using Herceptin and Paclitaxel. After several cycles of chemotherapy (perhaps after the second or third cycle), she will be assessed as to how her disease responded to treatment. Work-ups will be done to see if the there are changes in the metastatic sites (liver, lung, spine).
Aside from systemic chemotherapy, your mother will also benefit from bisphosphonates for the bone metastasis. This type of drug will relieve bone pains secondary to cancer, as well as control the disease in the bone. Perhaps you can ask your mother’s oncologist about this.
I would also suggest bracing to prevent collapse of the lumbosacral spine. Radiation therapy can be done on the lumbosacral spine when there is spinal cord compression. She should avoid lifting heavy objects so as to prevent hurting her back and possible collapse of the spine.
Your mother needs all the support she can get from you. She decided to undergo treatment, knowing the corresponding risks and benefits. I agree with you supporting her decision.
Hello Dr. Dennis
My mother has completed one cycle of her chemotherapy. She has to go thru a 2nd cycle before they assess as to how her treatment is responding. My mother said that she felt alot more energetic but she's been acting a little strange. It seems like she is irritated with every little thing and every other person. She seems to find fault in everything and everyone she meets. The other day my sister saw her hitting her handbag because she didn't like the look of it. I am just wondering, is this one of the side effects. I think she's in depression but doesn't realize. When I talk to her on the phone, she seems very normal but in person we can sense that there is something wrong. Her doc is on vacation so we've not have had the opportunity to bring this up.
Haven't heard from you????
Your mother is definitely not behaving normally and you need to have her checked out for side effects or other problems. Interacting with her handbag is not normal behavior. Don't wait for the vacationing doctor.